Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 2, 2016, 7:21 PM EDT for Aiken County, Barnwell County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 7:21 PM EDT (23:21 UTC)
- Expired
- Aug 2, 2016, 8:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
Counties Aiken County, SC, Barnwell County, SC
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
489
WWUS82 KCAE 022321
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT TUE AUG 2 2016
SCZ030-035-030000-
BARNWELL-AIKEN-
721 PM EDT TUE AUG 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BURKE...WESTERN
BARNWELL AND SOUTHWESTERN AIKEN COUNTIES...
AT 720 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR JACKSON TO 7 MILES SOUTH OF SAVANNAH RIVER
SITE...AND MOVING EAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
AIKEN...BARNWELL...SAVANNAH RIVER SITE...WILLISTON...NEW ELLENTON...
JACKSON...SNELLING...KLINE AND WINDSOR.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3311 8166 3311 8167 3312 8170 3347 8192
3360 8151 3311 8134 3311 8136 3316 8154
3309 8162 3309 8165
TIME...MOT...LOC 2320Z 268DEG 10KT 3338 8180 3315 8164
$$
JAQWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:18 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 2, 6:18 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Columbia SC 618 PM EDT TUE AUG 2 2016 .SYNOPSIS... Atlantic high pressure ridging into the southeastern states will sink southward overnight as a cold front moves into the area from the north. The chance for scattered to numerous thunderstorms will linger into through Friday...especially during the times of maximum heating. && .NEAR TERM /THROUGH WEDNESDAY/... Convection continues to move into the western Midlands and CSRA from the northwest early this evening, in an area of greatest instability and short wave interaction. High resolution mesoscale models show these showers and thunderstorms moving across the remainder of the Midlands and CSRA through the evening hours as a short wave crosses the area. Moisture will remain high with precipitable water around 2.1 inches. Have maintained likely PoPs in the forecast as a result. The models display difluent 500 mb heights between ridging in the Southern Plains and troughing along the East Coast. A slow storm movement with high moisture could cause localized flooding with some of the thunderstorms. Moderate instability with heavy precipitation loading also indicates a threat of damaging wind. There is a diminished large hail threat because of H5 temperatures around -5 C and wet bulb zero heights above 14000 feet. Should see a decrease in convection by midnight as the short wave moves east of the Midlands and instability decreases. A back door cold front is also forecast to move into the area tonight. Therefore, we kept at least a slight chance of convection overnight. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... Short/Long term models indicate a gradual lowering of mid level heights across the area through the period as a s/w drops southeast from the Midwest into the Tn/Oh valleys by late Thursday. The s/w does weaken with time but at the surface a weak convergence boundary will linger across the Carolinas. With ample low level moisture as PW values remain between 2.0 and 2.5 inches expect afternoon/evening showers and thunderstorms. Instability will be at least moderate each afternoon with the main threat being the potential for locally heavy rainfall. There may also be a small chance for wet microburst with instability and precipitation loading. Per Monday and today...chances for rainfall look to be higher in the short term period with all guidance indicating at least good chance/low likely pops for the area. Will follow this trend for forecast. Will also stay near/slightly above guidance temperatures. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The GFS and ECMWF display surface troughing in the forecast area during much of the medium-range period. The models depict some weakness in the upper ridging...especially from Thursday night into Saturday. The ridging tries to become better established across the Southeast from Sunday into early next week. The GFS, ECMWF, and EKD MOS have pops 20 to 40 percent...but trending lower as you go later in the period with more ridging anticipated. The MOS has temperatures near normal Friday with highs mainly in the lower 90s. The MOS has above normal temperatures during the rest of the period with highs mostly in the lower/mid 90s. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... VFR conditions initially at all TAF sites. Convection expected to move into the area this afternoon as moderate instability combines with a passing upper level disturbance. Best chances of thunderstorm occurrence at the terminals will be 22Z-04Z as more organized activity is expected. Heavy rain and strong winds may be possible with storms. Frontal boundary will move into the region from the north overnight. A surface wave of low pressure is forecast to develop along the front. Should see a decrease in convective activity overnight then increasing again by midday Wednesday as instability increases. EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms. Some possibilities of late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && JAQ
Hazardous weather outlook, Aug 2, 3:19 AM EDT, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 319 AM EDT TUE AUG 2 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 319 AM EDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN HEAVY RAIN WITH LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS MAINLY DURING THE AFTERNOONS AND EVENINGS WEDNESDAY AND THURSDAY COULD CONTAIN HEAVY RAIN WITH LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 6:00 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
600 PM EDT TUE AUG 2 2016
GAZ040-064-SCZ018-025-022300-
LINCOLN-COLUMBIA-MCCORMICK-EDGEFIELD-
600 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA...
SOUTHEASTERN LINCOLN...EDGEFIELD... AND SOUTHEASTERN MCCORMICK...
AT 554 PM EDT...AN AREA OF STRONG THUNDERSTORMS IS LOCATED IN
POTIONS OF EDGEFIELD...COLUMBIA...LINCOLN...AND MCCORMICK COUNTIES.
THESE STORMS ARE NEARLY STATIONARY.
HEAVY RAINFALL FROM THESE STORMS MAY PRODUCE LOCALIZED FLOODING. IN
ADDITION WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...EVANS...MARTINEZ...EDGEFIELD...JOHNSTON...TRENTON...
PARKSVILLE...MODOC...MURPHYS ESTATES AND CLARKS HILL.
NEARLY STATIONARY STORM MOVEMENT AND RAIN RATES OF 1 TO 2 INCHES PER
HOUR MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
LAT...LON 3396 8211 3398 8205 3395 8204 3398 8195
3398 8190 3389 8187 3386 8183 3383 8171
3379 8168 3355 8199 3353 8201 3355 8203
3348 8213 3372 8235
TIME...MOT...LOC 2154Z 306DEG 2KT 3385 8207
CJRSpecial weather statement, Aug 2, 6:29 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
629 PM EDT TUE AUG 2 2016
SCZ027-022300-
LEXINGTON-
629 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEXINGTON
COUNTY...
...BOATERS ON LAKE MURRAY SHOULD SEEK SHELTER...
AT 627 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTHWEST OF
LEXINGTON...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...IRMO...RED BANK AND SEVEN OAKS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF YOU ARE ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. STRONG WINDS COULD CAPSIZE SMALL BOATS.
ALSO REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.
LAT...LON 3407 8115 3389 8126 3405 8147 3408 8145
3408 8143 3407 8141 3407 8139 3411 8142
3412 8141
TIME...MOT...LOC 2227Z 298DEG 13KT 3406 8139
JAQSpecial weather statement, Aug 2, 6:39 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EDT TUE AUG 2 2016
GAZ065-077-SCZ030-022345-
BURKE-RICHMOND-AIKEN-
639 PM EDT TUE AUG 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BURKE...EASTERN
RICHMOND AND SOUTHWESTERN AIKEN COUNTIES...
AT 638 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM AUGUSTA TO 6 MILES WEST OF PERKINS...AND MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...WAYNESBORO...AUGUSTA...CLEARWATER...HEPHZIBAH AND
JACKSON.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3290 8213 3350 8207 3349 8178 3294 8183
3295 8186 3292 8196 3292 8208 3289 8212
TIME...MOT...LOC 2238Z 299DEG 8KT 3345 8201 3294 8205
JAQSpecial weather statement, Aug 2, 6:43 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT TUE AUG 2 2016
SCZ015-022330-
LANCASTER-
643 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KERSHAW...
SOUTHWESTERN LANCASTER COUNTY...
AT 643 PM EDT...A STRONG THUNDERSTORM WAS OVER FISHING CREEK
RESERVOIR...OR 8 MILES SOUTHWEST OF LANCASTER...MOVING EAST AT 10
MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LANCASTER...ELGIN...HEATH SPRINGS...IRWIN...
FISHING CREEK RESERVOIR AND LANCASTER MILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3449 8064 3448 8066 3451 8070 3449 8072
3448 8074 3454 8074 3449 8083 3450 8088
3457 8087 3460 8089 3465 8089 3469 8086
3475 8088 3476 8059
TIME...MOT...LOC 2243Z 275DEG 11KT 3465 8089
JAQSpecial weather statement, Aug 2, 7:12 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
712 PM EDT TUE AUG 2 2016
SCZ027-028-022345-
LEXINGTON-RICHLAND-
712 PM EDT TUE AUG 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RICHLAND AND SOUTHERN LEXINGTON COUNTIES...
AT 711 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR OAK GROVE TO 9 MILES SOUTHEAST OF LEESVILLE...AND MOVING
EAST AT 20 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...SPRINGDALE...
RED BANK...OAK GROVE...SOUTH CONGAREE...PINE RIDGE...GASTON...
FIVE POINTS...SWANSEA AND PELION.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3398 8075 3384 8095 3385 8099 3386 8100
3388 8100 3387 8103 3376 8106 3366 8121
3371 8132 3373 8141 3374 8143 3377 8143
3380 8146 3381 8151 3402 8118
TIME...MOT...LOC 2311Z 284DEG 17KT 3397 8118 3381 8142
JAQSpecial weather statement, Aug 2, 7:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT TUE AUG 2 2016
SCZ030-035-030000-
BARNWELL-AIKEN-
721 PM EDT TUE AUG 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BURKE...WESTERN
BARNWELL AND SOUTHWESTERN AIKEN COUNTIES...
AT 720 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR JACKSON TO 7 MILES SOUTH OF SAVANNAH RIVER
SITE...AND MOVING EAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
AIKEN...BARNWELL...SAVANNAH RIVER SITE...WILLISTON...NEW ELLENTON...
JACKSON...SNELLING...KLINE AND WINDSOR.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3311 8166 3311 8167 3312 8170 3347 8192
3360 8151 3311 8134 3311 8136 3316 8154
3309 8162 3309 8165
TIME...MOT...LOC 2320Z 268DEG 10KT 3338 8180 3315 8164
JAQThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:05 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Lexington, Richland, Saluda | 115 min |
| Aug 1, 8:08 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 47 min |
| Aug 1, 8:20 PM EDT | Special Weather Statement | CAE | Richland | 25 min |
| Aug 1, 8:26 PM EDT | Flash Flood Warning | CAE | Richland | 94 min |
| Aug 1, 8:34 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 56 min |
| Aug 1, 8:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg | 64 min |
| Aug 1, 9:58 PM EDT | Flash Flood Warning | CAE | Richland | 77 min |
| Aug 1, 10:03 PM EDT | Special Weather Statement | CAE | Sumter | 42 min |
| Aug 1, 10:42 PM EDT | Special Weather Statement | CAE | Chesterfield | 48 min |
| Aug 1, 10:48 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 117 min |
| Aug 1, 11:21 PM EDT | Special Weather Statement | CAE | Chesterfield | 39 min |
| Aug 2, 4:39 PM EDT | Special Weather Statement | CAE | McCormick | 66 min |
| Aug 2, 6:00 PM EDT | Special Weather Statement | CAE | Edgefield | 60 min |
| Aug 2, 6:29 PM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| Aug 2, 6:43 PM EDT | Special Weather Statement | CAE | Lancaster | 47 min |
| Aug 2, 7:12 PM EDT | Special Weather Statement | CAE | Lexington | 33 min |
| Aug 2, 7:34 PM EDT | Special Weather Statement | CAE | Kershaw | 41 min |
| Aug 2, 7:50 PM EDT | Areal Flood Advisory | CAE | Richland | 55 min |
| Aug 2, 6:39 PM EDT | Special Weather Statement | CAE | Burke, Richmond | 66 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.